Arizona, 2023Flash Flooding and Dust Storm in Arizona, September 1, 2023
September 1, 2023 · NWS PSR · 11 events in 2 counties and zones
A deep southerly fetch of rich moisture up from the Gulf of California led to scattered to widespread heavy rainfall in portions of Southwest Arizona during the afternoon of the 1st. 2 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep southerly fetch of rich moisture up from the Gulf of California led to scattered to widespread heavy rainfall in portions of Southwest Arizona during the afternoon of the 1st. Moisture values were well above normal for the time of year with precipitable water values analyzed around 2.0-2.2 inches. Favorable dynamic and orographic forcing helped lead to strong updrafts and training of storms over certain terrain areas. Radar estimated rain rates were up to around 2-3 inches per hour with locally higher rates over shorter periods. These high rain rates led to areas of high rainfall accumulation, with some areas of more than 1 inch of rain and isolated areas up to 2.5-3.5 inches, radar estimated. Highest measured rainfall were between 1.5-2.0 inches. This resulted in multiple reports of flash flooding in the region, including flooding of the Gila River in Yuma County. On top of the flooding, the heavy mass loading, strong updrafts, and strong cold pools resulted in strong to severe outflow winds emanating out from the showers and storms. , which led to a few severe wind reports and generated dust storm conditions in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 1, 10:29 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 1, 10:29 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1029 AM MST Fri Sep 1 2023
.Update...Updated Aviation
&&
.SYNOPSIS...
More widespread showers and thunderstorms are expected across the
region this afternoon and evening with an increasing threat for
flash flooding. Flash flooding will be the primary concern today,
with localized amounts in excess of 1 to 2 inches possible, but some
strong to severe thunderstorms will remain a threat. A Flood Watch
is in effect for much of the area through this evening. Below normal
temperatures will set in today before drier, warmer conditions
return by the start of next week.
&&
.DISCUSSION...
It was a very active evening across south-central featuring strong
to severe monsoon thunderstorms producing damaging winds, dust storm
conditions, and isolated flash flooding. At Sky Harbor, wind gusts
reached 73 mph with visibility dropping to a quarter mile due to
dense, blowing dust. Rainfall totals across the Valley were
generally around 0.10-0.25" for most areas while the airport
officially picked up 0.07", which essentially doubled our monsoon
rainfall so far this season (now 0.13" for this season). Looking
further to the north, places such as Anthem saw very heavy rainfall
Thursday night with multiple FCDMC rain gauges recording upwards of
1.50-2.50" of rainfall and even one gauge showing over 3", leading
to flash flooding. Early morning radar now paints a quieter picture
across the area with some isolated to scattered showers and
thunderstorms across parts of south-central and southwest Arizona
and southeast California this morning. Expect this to continue
through the morning with any rainfall amounts remaining on the
light side.
The current synoptic pattern features a low pressure system over the
Pacific Northwest digging southward toward northern California,
while the ridge of high pressure that brought us excessive heat
conditions earlier this week continues to shift eastward into the
Plains. This pattern has allowed for southerly flow to increase over
the Southwest and has allowed for deeper monsoonal moisture to be
ushered into the region. Morning RAP analysis shows PWATs upwards of
1.8" near the Lower Colorado River Valley. HREF guidance keeps the
highest PWAT values out in this area with values potentially
climbing upwards of around 2" today. HREF also keeps the best
instability out across southwest Arizona and southeast California
where CAPE values are seen climbing upwards of around 1,000-1,500
J/kg. Meanwhile, morning WV imagery shows a weak shortwave trough
advancing northward over the northern Baja/Gulf of California
region. This shortwave combined with the aforementioned
instability and anomalous moisture will lead to the development of
more widespread showers and thunderstorms by early this afternoon
and through the evening. Forecast soundings indicate DCAPE values
upwards of 700-1,000 J/kg today while shear values may promote
some more organized convection. This may lead to some strong to
severe thunderstorms with damaging winds being the primary threat.
The latest HREF shows chances for outflow winds in excess of 35
mph increasing upwards of 70-90% across the western CWA with a 10%
chance of 58 mph winds. However, flash flooding will become more
of a concern today given the anomalous moisture we will have in
place.
Paintball plots show good agreement in convection firing up across
the area by early this afternoon. As mentioned before, flash
flooding will become more of a concern today with HREF data favoring
the heaviest rainfall across western portions of Maricopa County and
points to the west across parts of southwest Arizona and southeast
California. Chances for 3 hour QPF in excess of 1" is seen rising
upwards of 50-70% west of the Phoenix area where the axis of
greatest moisture and instability will reside. The EPS for Blythe,
CA shows multiple ensemble members with rainfall totals in excess of
an inch with some even over 2". Locally heavy rainfall amounts in
excess of 1-2" will be possible with stronger thunderstorms that
develop, with this threat expected to extend into parts of southeast
California. Thus, the Flood Watch was expanded to cover much of
southeast California for this afternoon and evening.
Aside from the rain chances, much cooler temperatures will settle in
for today with the NBM showing high temperatures struggling to climb
into the triple digits with highs expected to stay in the 90s across
the Valley. Overall confidence in temperatures will be more
uncertain for today due to factors such as cloud cover and rain with
this uncertainty continuing to be reflected in the greater spread in
the interquartile range of the NBM. Regardless of this uncertainty,
below normal temperatures are set to prevail across the area.
Chances for showers and thunderstorms will linger around for
Saturday before much drier air is ushered into the region as the low
pressure system along the West Coast shifts eastward during the
latter part of the weekend into early next week. This will lead to
rain chances falling to near 0% for the start of next week.
Temperatures then look to gradually trend back upward next week as
ensembles favor ridging building back in with heights climbing above
590 dm by the middle part of next week.
&&
.AVIATION...Updated at 1730Z.
South-Central AZ including KPHX, KIWA, KSDL, KDVT:
Main aviation focus through tonight will be the coverage and
timing of any shower/thunderstorm activity along with breezy
southerly winds. More stable conditions occurring across the
valley late this morning after last nights convection. Recovery
for storms will be questionable for much of the day. Will be
monitoring instability for better threat of storms later this
evening. For now, have included just VCSH in the TAFs for the
favored times of showers for a period this afternoon and then
again later this evening. Southeasterly winds favored for much of
the day with a slight shift to south expected by mid afternoon.
They will also become gusty later this afternoon. Any shift to
westerly winds would have to be thunderstorm driven outflows from
the west, but that chance is low at this time but will continue to
monitor trends. Overnight winds will settle in out of the typical
east. Otherwise, BKN/OVC mid/high clouds will prevail through the
forecast period.
Southeast California/Southwest Arizona including KIPL and KBLH:
Main concerns this forecast period will be thunderstorm threats
and gusty winds. Easterly winds will become southerly and gusty by
mid afternoon before shifting to the southwest this evening. Wind
gusts 20 to 30 kts are likely. Thunderstorm activity will increase
across the region by mid afternoon. Greatest threat will be from
about 22z-03z late this afternoon into this evening.
&&
.FIRE WEATHER...
Anomalous moisture will translate to cooler temperatures and greater
chances for rain today. Chances for wetting rains will increase
today with greater chances for seeing flash flooding across the
area. Outside of thunderstorm winds, breezy southerly winds are
expected by late this morning through the afternoon, particularly
across southeast California and southwest Arizona. Min RHs over the
next couple of days will be around 35-45%. Rain chances linger
around Saturday before much drier air is ushered in, eliminating
rain chances by the start of next week. Min RHs are expected to fall
to around 15-25% by early next week. Below normal temperatures will
gradually trend upward again next week as ridging is expected to
build back into the region.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through this evening for AZZ530-531-533-534-536>544-
546-548>551-553>555-559.
Flood Watch from noon MST today through this evening for AZZ545-
547-552-556>558-561-562.
CA...Flood Watch through this evening for CAZ569.
Flood Watch from noon PDT today through this evening for
CAZ560>568-570.
&&
DISCUSSION...Smith
AVIATION...Frieders
FIRE WEATHER...Smith/KuhlmanIn the hours before
Local storm report, Sep 1, 10:31 AM MST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1031 AM MST Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Tstm Wnd Gst Arizona City 32.75N 111.67W
08/31/2023 M74 MPH Pinal AZ Trained Spotter
***Delayed report***.
&&
SBLocal storm report, Sep 1, 10:36 AM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1036 AM MST Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Dust Storm 3 SE Maricopa 33.04N 112.01W
08/31/2023 Pinal AZ Trained Spotter
***Delayed report*** Visibility less than
1/4 mile in blowing dust. Also branches
down.
&&
SBSpecial weather statement, Sep 1, 11:01 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1101 AM MST Fri Sep 1 2023
AZZ531-532-535-536-538-539-559-012100-
Sonoran Desert Natl Monument-Gila River Valley-Kofa-Southeast Yuma
County-Tonopah Desert-Gila Bend-Yuma-
1101 AM MST Fri Sep 1 2023
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTH CENTRAL LA
PAZ...YUMA AND MARICOPA COUNTIES...
At 1059 AM MST, conditions are becoming more favorable for the
development of isolated to scattered thunderstorms. Some storms may
become strong to severe.
Winds in excess of 40 mph will be possible, which could generate
blowing dust.
Locations impacted include...
Yuma, Gila Bend, Fortuna Foothills, Wellton, Tacna, Sentinel, Paloma,
Kinter, Blaisdell, Painted Rock Dam, Tyson, Gila Bend Auxiliary
Field, Dateland, Ligurta, Sundad, Mohawk, Palm Canyon, Hyder, and
Roll.
This includes the following highways...
AZ Interstate 8 between mile markers 12 and 117.
AZ Route 85 between mile markers 1 and 119.
AZ Route 95 between mile markers 33 and 81.
Torrential rainfall will also be possible with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
LAT...LON 3240 11448 3275 11446 3333 11435 3334 11275
3251 11267 3250 11333 3204 11334
TIME...MOT...LOC 1759Z 167DEG 18KT 3273 11372
SDBEvent by event
5 dust storm, 4 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Yuma
- When
- September 1, 11:49 AM MST
- Where
- Yuma County, 5.97 mi SSE of Yuma Proving Ground
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.845, -114.099
A Yuma Proving Ground Station located about 15 miles north of I-8 between Wellton and Tacna measured a 62 mph gust.
Dust Storm, Gila River Valley
- When
- September 1, 12:15 PM MST to 12:35 PM MST
- Where
- Gila River Valley forecast zone
- Reported by
- Public
- Coordinates
- 32.769, -113.906 (the zone’s center; the record gives no point)
Video showed near zero Visibility along I-8 in the Tacna/Roll area due to blowing dust from thunderstorm outflow winds. No accidents or injuries were reported.
Dust Storm, Yuma
- When
- September 1, 12:40 PM MST to 1:00 PM MST
- Where
- Yuma forecast zone
- Reported by
- Public
- Coordinates
- 32.769, -113.906 (the zone’s center; the record gives no point)
Video of visibility of less than 1/4 mile in blowing dust from outflow winds from distant thunderstorms along County 14th Street near Avenue 5E in Yuma. No accidents or injuries were reported.
Dust Storm, Yuma
- When
- September 1, 12:53 PM MST to 1:13 PM MST
- Where
- Yuma forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.769, -113.906 (the zone’s center; the record gives no point)
Yuma International Airport recorded a visibility of less than 1/4 mile in blowing dust due to outflow winds from distant thunderstorm activity. Winds gusts from the outflow were measured at 40-50 mph.
Flash Flood, Yuma
- When
- September 1, 1:00 PM MST to 4:00 PM MST
- Where
- Yuma County, 9.57 mi E of Fishers Lndg to 7.85 mi WNW of Yuma Proving Ground
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.975, -114.305
Report of flooding on Highway 95 near mile post 59. Timing based on radar. No damages or injuries were reported.
Flash Flood, Yuma
- When
- September 1, 1:00 PM MST to 3:00 PM MST
- Where
- Yuma County, 0.61 mi ENE of Fishers Lndg to 0.67 mi NE of Fishers Lndg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.974, -114.461
Significant water flow across the Martinez Lake area, resulting in road damage. Timing based on radar. No injuries were reported.
Dust Storm, Yuma
- When
- September 1, 1:02 PM MST to 1:22 PM MST
- Where
- Yuma forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.769, -113.906 (the zone’s center; the record gives no point)
Arizona Department of Transportation traffic camera along I-8 nearing the Arizona and California state line in Yuma showed visibility down to 1/4 mile in blowing dust from outflow winds from distant thunderstorm activity with wind gusts estimated at between 40-50 mph. No accidents or injuries were reported.
Thunderstorm Wind, Yuma
- When
- September 1, 1:16 PM MST
- Where
- Yuma County, 26.89 mi SW of Pioneer
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.442, -114.249
A Yuma Proving Ground Station located just west of Highway 95 at approximately 15 miles south of Quartzsite measured a gust of 60 mph.
Dust Storm, Yuma
- When
- September 1, 1:45 PM MST to 2:05 PM MST
- Where
- Yuma forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.769, -113.906 (the zone’s center; the record gives no point)
Visibility down to as low as 1/4 mile was reported along I-8 between East 16th street and South Pacific Avenue in Yuma by trained spotter. No accidents or injuries were reported.
Flash Flood, Yuma
- When
- September 1, 1:45 PM MST to 3:45 PM MST
- Where
- Yuma County, 2.3 mi SW of Growler to 2.82 mi SSW of Growler
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.793, -113.803
Rural road between County 2nd St and County 3rd St near Tacna closed due to significant flow from Gila River. Timing estimated based on radar. No damages or injuries were reported.
Flash Flood, Yuma
- When
- September 1, 2:00 PM MST to 5:00 PM MST
- Where
- Yuma County, 0.32 mi E of Roll Ntlpe Ranch Arp to 0.85 mi E of Roll Ntlpe Ranch Arp
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.720, -114.014
Video evidence showed considerable flow from the Gila River that resulted in erosion along Mohawk Valley Road, located approximately 5 miles west-northwest of Tacna. Timing estimated from radar. A USGS gauge on the Gila River near Dome/Yuma, roughly 25 miles downstream, recorded a rapid 4-foot rise later in the evening. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141221, 1141280, 1141277, 1141222, 1141273, 1141289, 1141223, 1141224, 1141225, 1141226, 1141276.